Playlist

Antidepressants: Case Study

by Pravin Shukle, MD

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Antidepressants CNS Pharmacology.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Let's move on to a question.

    00:03 Let's take a look at this particular case.

    00:06 A 66-year-old Sen. presents to the emergency department with a rapid heart rate.

    00:11 He's tremulous. He's diaphoretic. He's agitated. And he's confused.

    00:17 He has a blood pressure of 166/110 and a heart rate of 130.

    00:23 He has hyperreflexia. He has peripheral clonus.

    00:28 And he has exaggeration of the reflexes in the lower extremities.

    00:32 He was recently placed on Sertraline for depression he has a history of Parkinson's disease.

    00:38 He has a history of hypertension and he has a history of hyperlipidemia.

    00:42 His medications are Sertraline, Rosuvastatin, Bisoprolol, valsartan and Selegiline.

    00:49 Pick the true statement.

    00:52 What are the choices? A: the Sertraline has interacted with the Bisoprolol making it inactive.

    00:59 B: the Sertraline has interacted with the Rosuvastatin, causing toxicity and rhabdomyolysis.

    01:06 C: the Sertraline has interacted with the anti-Parkinsonian medication, Selegiline.

    01:12 Or D: the Sertraline has interacted with valsartan, precipitating a hypertensive crisis.

    01:19 Which is the correct answer? Great. You picked C.

    01:24 The Sertraline has interacted with his antiparkinsonian medications, Selegiline.

    01:30 Let's talk about the answers associated with this.

    01:34 Number A: Sertraline has interacted with the Bisoprolol, rendering it inactive.

    01:38 That's not particularly a reasonable thing to say.

    01:41 You may explain the tachycardia with that but really, you don't explain the high blood pressure.

    01:47 You don't explain the other neurological symptoms.

    01:50 B: the Sertraline has interacted with the Rosuvastatin, causing toxicity and rhabdomyolysis.

    01:56 Again, that doesn't explain the tachycardia, the high blood pressure and some of the neurological symptoms.

    02:01 And D is wrong. Sertraline has interacted with the valsartan, precipitating a hypertensive crisis.

    02:06 That's not reasonable because you wouldn't get the high blood pressures and you wouldn't get the neurological symptoms.

    02:12 And just FYI, valsartan doesn't interact with that drug, so it seems very unlikely.

    02:18 Okay that's it, you guys survived.

    02:21 You got - you guys will go through your exams and you'll do very well.

    02:25 Show them what you know.


    About the Lecture

    The lecture Antidepressants: Case Study by Pravin Shukle, MD is from the course CNS - Pharmacology. It contains the following chapters:

    • Question 1: CNS Pharmacology 2
    • Question 2: CNS Pharmacology 2
    • Case Study: CNS Pharmacology 2

    Author of lecture Antidepressants: Case Study

     Pravin Shukle, MD

    Pravin Shukle, MD


    Customer reviews

    (2)
    1,0 of 5 stars
    5 Stars
    0
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    2
     
    Teachings are incorrect.
    By Nicholas C. on 16. May 2018 for Antidepressants: Case Study

    Bupropion is a dopamine reuptake inhibitor with some seetotenegic activity. It is also one of the most potent CYP2D6 inhibitors of the antidepressants. The previous antidepressant review lecture also had a mistake in which it was stated that “venlafaxine is used for smoking cessation” which is incorrect

     
    Mistakes
    By Jorge R. on 27. February 2018 for Antidepressants: Case Study

    There are some mistakes. SERT is not a serotonin receptor. And Bupropion is not a SERT inhibitor.